Availability of adrenaline auto-injectors
Tell patients not to worry - other brands are available
Shortages of EpiPen adrenaline auto- injectors have been widely reported in the media recently. This may cause concern to many patients who may be required to carry it with them at all times. It is important to note, however, that there are alternative brands of the adrenaline auto-injectors available in the UK. The Medicines and Healthcare Products Regulatory Agency (MHRA) published guidance in August 2017 on the use of adrenaline auto-injectors following an European review.
Availability of adrenaline auto- injectors
The NPA Pharmacy team regularly contacts manufacturers to check the availabilityÂ of various adrenaline auto-injectors.You are strongly advised to contact theÂ NPA Pharmacy team, your wholesaler orÂ the manufacturer directly for the latest information on stock availability as required.
What to do if your patient is usually prescribed a speci c brand of adrenaline auto-injector (for example, EpiPen) and it is unavailable/out of stock?
If the patientâ€™s speci c brand of adrenaline auto-injector is unavailable/out of stock, the following suggested process may assist you from a patient safety perspective:
- Reassure patients that there are other adrenaline auto-injectors available.
- With the patientâ€™s agreement, speak with their GP and arrange for a new prescription for an alternative adrenaline auto-injector (two devices) to be prescribed for the patient.
- Provide appropriate instructions to the
patient /carer / parent(s) on the injection technique for the brand supplied â€” injection technique varies between the different brands.
- Encourage practicing injection technique with a trainer device â€“these should be available to order free of charge from the manufacturerâ€™s website.
For all patients/carers /parents â€” provide the following MHRA advice
- It is recommended that you carry two adrenaline auto-injectors at all times; this
is particularly important for people who
also have allergic asthma because they are at increased risk of a severe anaphylactic reaction.
- Check the expiry date of the adrenaline auto-injectors and obtain replacements before they expire; expired injectors will be less effective.
- Use the adrenaline auto-injector at the rst signs of a severe allergic reaction.
- Take the following actions immediately after every use of an adrenaline auto- injector:
- Call 999, ask for an ambulance andÂ state â€˜anaphylaxisâ€™ even if symptoms areÂ improving.
- Lie at with legs raised to maintain bloodÂ flow. However, if you have breathing difficulties, you may need to sit up to make breathing easier.
- Seek help immediately after using the auto-injector and if at all possible make sure someone stays with you while waiting for the ambulance.
- If you do not start to feel better, use the second auto-injector 5â€“15 minutes after the rst one.Â
Anaphylaxis (MHRA advice continued)
Signs of a severe reaction include:
- Swelling in the throat (altered voice, dif culty swallowing or breathing)
- Dizziness, feeling faint, tiredness (symptoms of low blood pressure)
Leyla Hannbeck MSc, MRPharmS, MBA
NPA Chief Pharmacist
For further information please contact the NPA on 01727 891800 or email firstname.lastname@example.org.